And West Lake Hearing Center in Canandaigua

Schedule an Appointment
1-800-827-0140

Schedule Appointment

These Everyday Medications Can Cause Ringing in The Ears

a medical hearing instrument device black and silver

Ringing in the ears is something that occurs quite frequently. It can happen suddenly and it will probably leave you wondering what could have caused the issue. The fact is that there are many reasons why you may experience ringing in the ears. Getting the right answer can help you get the treatment that you need. This will prevent frustration and disruption in your daily life.

Take a look at some of the common everyday medications that can cause ringing in the ear.

What Exactly Is Ringing in The Ear?

Ringing in the ear is officially known as tinnitus. Even though it is often referred to as a ringing in the ears it can occur as a hissing or buzzing sound in your eardrum. The hissing or buzzing sound can happen quite suddenly. It is not often that people quickly connect tinnitus to the medications that they are taking. It may not be the most obvious choice but often it is the culprit.

One of the main reasons why you may experience tinnitus after taking medication is that some medications will affect your blood pressure negatively. Additionally, if you are feeling stressed because of your illness and taking certain medications, that feeling of stress can also help to cause tinnitus.

Antibiotics

There's no doubt that antibiotics are life-saving medications. However, there's also no denying that they can have a negative impact on your hearing. All medications carry side effects and one of the side effects of some antibiotics is tinnitus. Some antibiotics are known as aminoglycoside, these have the potential to cause ringing in the ears and in severe cases, it may also cause a loss of hearing.

Amino acids work by restricting the ability of the bacteria to create protein. When bacteria are unable to create protein, it begins to weaken and this is what stops the spread of infection. Many alternatives have been developed; however, these types of antibiotics have a long shelf life and are very effective and inexpensive. This is why they are still widely used.

A few examples of aminoglycosides are:

  • Streptomycin
  • Vancomycin
  • Gentamicin
  • Tobramycin

If your doctor suspects that your antibiotics are causing tinnitus, they will most likely change your prescription, so if you notice any ringing in your ears do not hesitate to make your doctor know. It is also likely that your doctor will recommend that you see an audiologist. An audiologist will do a thorough examination of your hearing to see if there is damage to its inner structure.

If there is damage, treatment will be given to help combat the problem. You may even be given a hearing aid to help you hear better.

Blood Pressure Medication

Blood pressure medication can cause ringing in your ears. Blood pressure medications are diuretics, and they are usually prescribed as a quick way to lower blood pressure. High blood pressure can lead to stroke and heart attacks.

If you are prescribed diuretics with higher dosages, there is a chance that it can cause ringing in the ears. Medications that are prescribed for high blood pressure need not cause tinnitus. If you are experiencing this go back to your doctor and they are likely to reduce your dosage. 

Pain Medications

If you are taking aspirin to prevent stroke or heart attack it can also cause tinnitus in high doses. Aspirin is usually prescribed in relatively low doses, so do not take more than is recommended, since this will have an impact on your hearing. If you continue to experience symptoms even with low doses be sure to check with your doctor.

There are also other pain relievers that can cause tinnitus. For example, ibuprofen or naproxen can have an impact on your hearing if they are taken in high doses. You can prevent these unpleasant symptoms by not taking more than your doctor has recommended for you.

Protect Your Hearing

The medications that have been listed here are some of the most common ones that can affect your hearing. It is important to know that many of them will start affecting your hearing and causing ringing if they are taken in high dosages. 

Since this is the case if you are required to take them in high doses you need to be on the alert so that you can get your physician to reduce the dosage of these medications should they start to cause ringing in the ear. Once you reduce your dosages or switch to other medications quickly, the ringing should dissipate and your hearing should be back to normal soon in most cases.

If you need help dealing with tinnitus or any other hearing issue, do not hesitate to contact, Clifton Springs Hearing Center. Give us a call at 315-496-4314.

This article is for informational purposes only. Any changes in medication or in relation to your health should be discussed with your physician.


Hearing Survey

Take our hearing health survey and start your journey to better hearing!

Start Survey